Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 48, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 21, 2001, 2:28 PM EDT for Calhoun County, Richland County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 21, 2001, 2:28 PM EDT (18:28 UTC)
- Expired
- Jun 21, 2001, 3:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Calhoun County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 24 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:45 PM EDT | Thunderstorm Wind 50 E | St Matthews, SC | Sheriff reported trees down in the Sandy Run area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 211831
SVRCAE
SCC017-079-211900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT THU JUN 21 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 300 PM EDT.
* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM ABOUT 16 MILES NORTHWEST OF
ST. MATTHEWS...MOVING EAST AT 10 MPH. THIS STORM WILL PRODUCE
LARGE HAIL AND DAMAGING WINDS AROUND 60 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... 3
SANDY RUN...CONGAREE NATIONAL MONUMENT
LAT...LON 3389 8108 3371 8104 3374 8060 3398 8065
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:20 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 21, 9:20 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 920 AM EDT THU JUN 21 2001 WK S/W MOVG GENERLY S OF AREA TDA. SOME DVLPMNT OVR CNTRL AND S GA ATTM. WTH DWPTS NR 70 OVR AREA AFTN HEATG AND PSBLY SOME WK UPR SUPP MAINLY S CUD TRIG FEW TSTMS. TEMPS APR ON TRCK. WL ADD SLGT CHC POPS S. TA FCSTID = 14 CAE 92 71 87 69 / 10 30 50 50 AGS 92 68 87 67 / 10 40 50 50 SSC 92 71 87 69 / 10 30 50 50 OGB 92 71 87 69 / 20 30 50 50 .CAE... GA...NONE. SC...NONE.
In the hours before
Special weather statement, Jun 21, 11:50 AM EDT, 2 hours 38 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036- 037-038-041-GAZ040-063-064-065-077-212245- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1150 AM EDT THU JUN 21 2001 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN SOUTH CAROLINA: AIKEN BAMBERG BARNWELL CALHOUN CHESTERFIELD CLARENDON EDGEFIELD FAIRFIELD KERSHAW LANCASTER LEE LEXINGTON MCCORMICK NEWBERRY ORANGEBURG RICHLAND SALUDA SUMTER THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN GEORGIA: BURKE COLUMBIA LINCOLN MCDUFFIE RICHMOND ...WIDELY SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON... A WEAK UPPER LEVEL WEATHER DISTURBANCE WILL MOVE ACROSS THE SOUTHERN AND EASTERN PORTION OF THE AREA THIS AFTERNOON AND EVENING. THIS COMBINED WITH DAYTIME TEMPERATURES CLIMBING INTO THE LOWER 90S ALONG WITH A MOIST AIRMASS WILL TRIGGER AFTERNOON SHOWERS AND THUNDERSTORMS. THESE STORMS WILL MOVE SLOWLY AND PRODUCE LOCALLY HEAVY RAINFALL. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. CURRENT DATA DOES NOT FAVOR SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION. THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE. VAUGHAN
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.